MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 545-509
Medical Device Problem Code Sharp Edges (4013)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient's date of birth, age: unk.Patient's weight: unk.Patient's ethnicity/race: unk.Relevant tests/laboratory data: unk.Other relevant history: unk.The device was not returned, thus no investigation could be completed and the complaint could not be confirmed.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra) and a right ventricular (rv) lead in a right sided approach, due to occlusion and non function.Spectranetics lead locking devices (llds) were inserted into each lead to provide traction.A spectranetics tightrail sub-c rotating dilator sheath and fiab dilator sheaths were used in the procedure with no complications.The physician then chose a spectranetics 9f tightrail (long) to attempt removal of the ra lead.The tightrail was activated several times through the right subclavian vein and into the proximal superior vena cava (svc), where progress stalled.The tightrail stopped tracking down the ra lead, so the physician switched to attempt removal of the rv lead and removed the tightrail from the patient.Upon removal, it was noted a piece of metal was protruding from the tightrail's proximal end.The physician gently pulled this piece of metal, and pulled out what appeared to be the internal mechanism of the tightrail.The physician then used a spectranetics 14f glidelight laser sheath to attempt removal of the ra lead.The glidelight advanced down the subclavian and reached the proximal svc, where an obstruction was felt.The glidelight was removed from the patient's body and a huge tear was reported in the glidelight's outer sheath, near the proximal tip of the catheter (mdr #1721279-2022-00215).The procedure was completed with an 11f tightrail device and both leads were successfully removed with no reported patient harm.This report captures the 9f tightrail (long) with an exposed piece of metal, resulting in a sharp edge, potential for harm.
 
Additional Manufacturer Narrative
G3): the device evaluation and investigation were completed on 04jan2023.H3): a portion of the coil from the tightrail's inner lumen had broken, and was discovered protruding from the device's distal tip, exposing a sharp edge.The broken coil measured approximately 135 mm in length.No audible crepitation occurred along the length of the shaft and the shaft did not hold shape set.Biologics were observed at the tightrail's distal tip.The blades were extended (not retracted in their normal position), and appeared concentric with the outer band.With the handle halves separated, the internal housing was clean and free from biologics.The trigger pin was in the home track home position, but after removal of the right handle half, it sprung out of its location.The constant force spring was in good working condition, with minimal spool residue present.The trigger pin was in good working condition.All four trigger tabs showed minimal use.The end cap was returned pushed in and was removed with slight force, and the bushing and barrel/sleeve removed easily.The through hole of the barrel was clear; the barrel rotated easily within the sleeve, and the sleeve tabs were in proper position.The far track and home track corners were intact.Slight biologics were observed on the barrel and barrel tracks.The far track and home track return paths showed slight marring.The barrel/sleeve passed the drop test.The home track was slightly proud of the sleeve, and the far track barrel and sleeve were flush.Manual actuation was not attempted as the shaft appeared to be herniated.Further testing and x-ray concluded nothing was present within the shaft that would have caused the coil to break.The x-ray was unable to determine where the coil broke; the distal half of the broken coil was visible from the tightrail's distal tip, but the proximal portion was observed to be in proper position within the shaft.During cross section of the tightrail, it was confirmed that the portion of protruding coil came from the device's middle coil (the tightrail device has a tri-coil mechanism within its shaft), and was discovered stuck on the cam cutter head.The guide pin was functional, but guide pin material had pushed up onto itself at the pin's distal end, indicating heavy use.There was confirmed herniation of the tightrail's mid-shaft.H6): the cause of the broken coil and mid-shaft herniation could not be established.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key15898297
Report Number1721279-2022-00216
Device Sequence Number5103540
Product Code DRE
UDI-Device Identifier00813132021634
UDI-Public(01)00813132021634(17)230818(10)FRH21H18A
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K150360
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/18/2023
Device Model Number545-509
Device Catalogue Number545-509
Device Lot NumberFRH21H18A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2022
Supplement Date Received by Manufacturer11/07/2022
Initial Report FDA Received Date12/01/2022
Supplement Report FDA Received Date01/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FIAB DILATOR SHEATHS; SPECTRANETICS 14F GLIDELIGHT LASER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICES; SPECTRANETICS TIGHTRAIL SUB-C DILATOR SHEATH; ST. JUDE MEDICAL 1888 RA PACING LEAD; ST. JUDE MEDICAL 1888 RV PACING LEAD
Patient SexMale